MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM RED 43 REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM RED 43 REPERFUSION CATHETER; NRY
Catalog Number RED43160
Medical Device Problem Codes Fracture (1260); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/05/2025
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the m1 segment of the middle cerebral artery (mca) using a penumbra system red 43 reperfusion catheter (red43), penumbra system red 62 reperfusion catheter (red62), a benchmark bmx96 access system (bmx96), and a 9fr non-penumbra short sheath.During the procedure, the physician was experiencing resistance advancing the red43 into the red62.The physician advanced the red62 containing the red43 and a guidewire together into the proximal face of the clot in the distal m2 and m3 angular branch of the left mca.While retracting the red43 and guidewire, the physician noticed the red43 had fractured and the distal segment of the red43 remained the intracranial vasculature.It was reported the distal end of the red43 was in the supraclinoid internal carotid artery (ica) and the proximal end of the red43 was in the common carotid.The physician initiated aspiration using the red62 for approximately two minutes.The red62 was slowly retracted under continuous aspiration while monitoring the flow in the tubing.The physician removed the red62 and the bmx96 was double flushed with saline.The bmx96 was retracted into the distal left ica and an angiogram was performed to locate the proximal end of the fractured red43 segment.The physician made multiple attempts using a snare device through the bmx96 and was unable to remove the fractured segment of the red43.Therefore, the physician removed and exchanged to a different snare device.The snare device was used to capture the fractured segment of the red43 into the lumen of the bmx96.The bmx96 containing the snare device and the fractured segment of the red43 was successfully removed together as a unit.The procedure was completed at this point.Post imaging was performed through a diagnostic catheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Additional Manufacturer Narrative
Evaluation of the returned penumbra system red 43 reperfusion catheter (red43) confirmed that the catheter was fractured.Stretching was also found at the fractured location and other locations on the red43.If the red43 is retracted against resistance, damage such as stretching and subsequent fracture may occur.The kinks on the red62 may have contributed to resistance during the procedure.Further evaluation revealed a kink on the distal fractured segment.The kink is incidental to the reported complaint and likely occurred during snaring.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SYSTEM RED 43 REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer (Section G)
ONE PENUMBRA PLACE
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key22205955
Report Number3005168196-2025-00200
Device Sequence Number17829175
Product Code NRY
UDI-Device Identifier00815948025745
UDI-Public00815948025745
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K222808
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/24/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberRED43160
Device Lot NumberF00015235
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/12/2025
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/21/2025
Supplement Date Received by Manufacturer07/18/2025
Initial Report FDA Received Date06/13/2025
Supplement Report FDA Received Date07/24/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/27/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age71 YR
Patient SexFemale
Patient Weight73 KG